Oklahoma, 2008

Flash Flooding in Oklahoma, April 24, 2008

April 24, 2008 · NWS TSA · 3 events in 3 counties and zones

Heavy rain caused flash flooding across parts of northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused flash flooding across parts of northeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 2:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 24, 2:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 AM CDT THU APR 24 2008

.DISCUSSION...
STORM COMPLEX THAT BROUGHT LOCALLY HEAVY RAIN TO PARTS OF THE
AREA CONTINUES TO MOVE NORTHEAST AND SHOULD CLEAR NORTHEASTERN
SECTIONS SHORTLY AFTER FORECAST ISSUANCE TIME. RAINFALL AT TUL
OVERNIGHT OFFICIALLY MAKES THIS THE WETTEST APRIL ON RECORD WITH
CURRENT MONTHLY TOTAL 9.33 INCHES. INCIDENTALLY...THIS IS THE 4TH
MONTH IN THE LAST 12 THAT TULSA HAS RECEIVED 9 INCHES OF RAIN OR
MORE. WILL BE ABLE TO DROP MUCH OF THE EXISTING FLASH FLOOD WATCH
WITH EXCEPTION OF NORTHWEST ARKANSAS AND A FEW COUNTIES IN EXTREME
NORTHEAST OKLAHOMA. FINAL POPS WILL BE DONE JUST PRIOR TO 4 AM.

MOIST AIRMASS AND A FEW RESIDUAL SFC BOUNDARIES PRESENT THIS
AFTERNOON COULD SPARK SOME REDEVELOPMENT...IT APPEARS THAT A
STRENGTHENING CAP SHOULD PRECLUDE MUCH IN THE WAY OF THUNDERSTORMS
ONCE CURRENT ACTIVITY WINDS DOWN. WILL LIKELY SEE ENOUGH BREAKS TO
SEE VERY WARM TEMPS OVER THE WESTERN PORTIONS THIS AFTERNOON WITH
MID TO UPPER 80S WEST OF TULSA.

CHANCE OF THUNDERSTORMS TONIGHT ALSO LOOKS VERY LIMITED IN THE
CAPPED WARM SECTOR. VERY LITTLE SIGNAL FOR MORE THAN ISOLATED
DEVELOPMENT ALONG THE DRY LINE IN WESTERN/CENTRAL OK THIS
AFTERNOON AND EVEN IF STORMS DEVELOP OUT THERE...THE ODDS OF THEM
MOVING INTO EASTERN OK ARE VERY SLIM. SW LOW LEVEL JET OVER THE
AREA WILL KEEP AIR WELL MIXED AHEAD OF AN APPROACHING COLD FRONT
AND WILL LIKELY SEE BREEZY SOUTH WINDS AND VERY MILD OVERNIGHT
LOWS. FRONT IS EXPECTED TO ENTER NW PORTIONS AROUND 12Z OR EVEN
SLIGHTLY LATER AND PUSH THROUGH NE OK DURING THE MORNING.

MOIST AND UNSTABLE AIR AHEAD OF THE FRONT ACROSS NW ARKANSAS
THROUGH SE OKLAHOMA WILL LEAD TO A CHANCE OF SEVERE STORMS FRIDAY
AFTERNOON...WITH POSSIBLE LOCALLY HEAVY RAIN. GIVEN THE CURRENT
RAINFALL SITUATION ANOTHER FLASH FLOOD WATCH COULD BE NECESSARY
ALTHOUGH PROGRESSIVE NATURE IF THESE STORMS SHOULD OFFSET HEAVY
RAIN POTENTIAL A LITTLE BIT. ACTIVITY SHOULD COME TO AN END
FRIDAY EVENING WITH COOLER TEMPS AND DRY CONDITIONS INTO SATURDAY.

NEXT SYSTEM ARRIVES SAT NIGHT AND EARLY SUNDAY FROM THE NW...WITH
MODELS INDICATING POSSIBLE MCS AFFECTING AREAS MAINLY TO OUR
SOUTHWEST. FOR NOW HAVE GONE WITH A BROAD HIGH CHANCE OF RAIN IN
BOTH PERIODS THOUGH HIGHER CHANCES MAY BE NEEDED DEPENDING ON HOW
A POSSIBLE MCS DEVELOPS. SUNDAY LOOKS TO BE MUCH COOLER THAN
NORMAL AND WITH CLEARING CONDITIONS...TEMPS COULD EASILY REACH THE
MID 30S BY MONDAY MORNING OVER NW ARK AND FAR NE OK.

REST OF THE PERIOD WILL SEE A QUICK WARM UP WITH SW UPPER FLOW
REDEVELOPING. POTENTIALLY POTENT UPPER LOW COULD IMPACT THE REGION
BY THE END OF THE WEEK...JUST IN TIME TO KICK OFF MAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  68  73  47 /  20  10  20   0
FSM   80  66  77  48 /  40  10  70  20
MLC   84  68  75  48 /  20  10  40  10
BVO   83  63  71  40 /  30  20  20   0
FYV   76  64  73  42 /  70  10  70  20
BYV   75  64  72  42 /  80  10  70  20
MKO   82  65  73  45 /  20  10  50  10
MIO   77  65  71  42 /  80  10  30  10
F10   84  66  74  46 /  20  10  40  10
HHW   83  66  80  52 /  20  10  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR OKZ056-OKZ057-OKZ058-
     OKZ062-OKZ063.

AR...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020.

&&

SHORT TERM...05
LONG TERM....14
Hazardous weather outlook, Apr 23, 8:58 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
958 PM CDT WED APR 23 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
957 PM CDT WED APR 23 2008

...HEAVY RAIN AND FLASH FLOODING LIKELY TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DURING THE OVERNIGHT
HOURS. WITH A MOIST ATMOSPHERE IN PLACE...THIS COMPLEX OF STORMS WILL
BRING HEAVY RAIN TO THE AREA. THE FLASH FLOODING THREAT WILL
CONTINUE PRIMARILY NORTH OF INTERSTATE 40 DURING THE OVERNIGHT AND
EARLY MORNING HOURS AS THESE STORMS WILL BE CAPABLE OF PRODUCING
AN ADDITIONAL 2 OR MORE INCHES OF RAINFALL. SEE THE FLASH FLOOD
WATCH /OKCFFATSA/ FOR ADDITIONAL INFORMATION. ELEVATED INSTABILITY
WILL BE SUFFICIENT FOR AN ISOLATED THREAT OF LARGE HAIL AND STRONG
WINDS.

FURTHER SOUTH...THE NORTHERN EDGE OF A THUNDERSTORM COMPLEX IN
NORTH TEXAS WILL AFFECT FAR SOUTHEAST OKLAHOMA. THERE WILL ALSO BE
A LIMITED THREAT FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
WITH THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WITH THE POTENTIAL OF HEAVY RAINFALL WILL LINGER
INTO THURSDAY MORNING BEFORE DIMINISHING. THERE WILL BE A SMALL
CHANCE OF ADDITIONAL THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT...
BUT BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE
FRIDAY INTO FRIDAY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.
YET ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY BRINGING ANOTHER CHANCE OF THUNDERSTORMS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN ACTIVE WEATHER PATTERN MAY LEAD TO MULTIPLE ACTIVATION PERIODS THROUGH
THE WEEKEND. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS AND
INFORMATION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 23, 10:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1100 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     FLASH FLOOD      WITTER                  35.94N 93.68W
04/23/2008                   MADISON            AR   LAW ENFORCEMENT

            2 TO 3 INCHES OF WATER COVERING PRIMARY ROADS IN WITTER.
            ADDITIONAL REPORTS OF FLOODING IN HINDSVILLE AND MUCH OF
            THE SOUTHEAST PART OF THE COUNTY.

&&

NMM
Local storm report, Apr 23, 10:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 E STILWELL            35.81N 94.57W
04/23/2008                   ADAIR              OK   LAW ENFORCEMENT

            WATER OVER A BRIDGE ON EAST HWY 51

&&

NMM

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Craig

When
April 24, 4:00 AM CST to 7:00 AM CST
Where
Craig County, 5 mi N of Vinita to 5 mi W of Vinita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.722, -95.150

Heavy rain caused secondary roads near Vinita to be flooded.

Flash Flood, Tulsa

When
April 24, 4:00 AM CST to 12:00 PM CST
Where
Tulsa County, 5 mi N of Tulsa to 7 mi NE of Tulsa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.222, -95.950

Heavy rain caused flooding in Mohawk Park which required the zoo to be closed.

Flash Flood, Rogers

When
April 24, 4:00 AM CST to 8:00 AM CST
Where
Rogers County, 3 mi N of Talala to 3 mi W of Talala
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.573, -95.680

Heavy rains caused secondary roads near Talala to be flooded. A water rescue had to be performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97074, 97075, 97076.